Tornadoes · United States · Kentucky · 2003

F1 tornado, Paint Lick to Happy Lndg, Kentucky, May 11, 2003

From Paint Lick to Happy Lndg, this F1 tornado ran 1.0 miles across Garrard and Madison counties on May 11, 2003, touching down at 6:55 AM EDT and reaching 75 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 11, 2003
Touchdown
6:55 AM EDT (10:55 UTC)
Path length
1.0 miles (1.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$100,000
Counties
Garrard and Madison counties
Touchdown point
37.630, -84.430
Lift-off point
37.630, -84.420
Record number
913

What the Weather Service recorded

Numerous trees were down on the Garrard County side of the Garrard-Madison county line. The debris pattern indicated a tornado touchdown.

A barn was destroyed. Two homes, two greenhouses, and a garage were damaged. The debris pattern indicated a brief tornado touchdown.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
10:48 UTC11:25 UTCSevere Thunderstorm WarningLMK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at May 11, 3:41 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 11, 3:41 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 AM EDT SUN MAY 11 2003

UPPER TROUGH SHOULD REACH THE LOWER OH VLY LATER TODAY HELPING USHER
IN A MUCH COOLER DRIER AIRMASS TO THE REGION. UNTIL THEN TSTMS
INTENSIFYING SOMEWHAT BUT MAINLY IN SOUTHERN KY THE MOST IMPRESSIVE
STORMS EXIST ATTM. BOW SEGMENTS...BUT NOT MUCH OF A LINEAR SQUALL
LINE ATTM...TO CONTINUE TO TRANSITION INTO THE FA OVER THE NEXT
HOUR. ATTENDANT COLD FRONT SHOULD REACH THE I65 CORRIDOR AROUND
DAYBREAK. ANOTHER LESS IMPRESSIVE LINE OF LINEAR TSTMS MOVED ACROSS
THE MS RIVER BETWEEN 6-7Z BUT HAS SINCE DISSIPATED...APPEARED TO
HAVE BEEN RIGHT ALONG COLD FRONT.

WILL HAVE LIKELY POPS THIS MORNING IN E CTRL KY AS CONVECTION WILL
LINGER INTO THE FIRST PERIOD. OTHERWISE DECREASING CLOUDINESS ACROSS
THE FA AND LOW LEVEL FLOW BECOMING WNW AND INCREASING THIS MORNING
AND INTO THE AFTN. M.ETA WRLY 850MB WINDS INCREASE THIS AFTN TO
AROUND 50KTS MAINLY NORTH OF THE I64 CORRIDOR...AND CONTINUE INTO
THE EVENING BEFORE VEERING TO NW AND DECREASING SOMEWHAT OVERNIGHT.
WILL ISSUE A WIND ADV FOR THE NRN MOST KY COUNTIES AND ALL OF S CTRL
IN COUNTIES. WILL EXPIRE THE ADVISORY AT 03Z SO IT WILL CONTINUE
INTO MUCH OF THE EVNG. THANKS FOR COORD ON THIS INDY AND PADUCAH.

WITH COLD TROUGH MOVING THROUGH THE MID OH VLY TONIGHT AND MON
MORNING...LOW LEVEL CLOUDINESS LOOKS TO MAINLY AFFECT THE NRN/ERN KY
AND SRN INDIANA COUNTIES. THEREFORE WILL GO WITH MO CLOUDY IN THE
NORTH AND MO CLEAR IN THE SOUTH TONIGHT THROUGH MON MRNG. DECREASING
CLOUDS AGAIN MONDAY WITH THE AFTN SHOULD TURN OUT TO BE VERY
PLEASANT WITH GOOD SUNSHINE AND MILD TEMPS MID 60S TO LOWER 70S.

NO CHANGES ANTICIPATED TO THE EXTDD FORECAST PERIODS.

.LMK...TORNADO WATCH #353 EXPIRES AT 6 AM EDT FOR CENTRAL KY.
       WIND ADVISORY ALONG AND NORTH OF A MEADE TO CLARK
       COUNTY KY LINE THROUGH 03Z THIS EVENING (INCLUDES IND CTYS).

JB
Hazardous weather outlook, May 10, 10:30 PM EDT, 8 hours 25 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EDT SAT MAY 10 2003

...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR OVERNIGHT. THE
STORM PREDICTION CENTER SAYS THERE IS A MODERATE RISK FOR SEVERE
STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A
SLIGHT RISK SOUTH OF THAT LINE. A STRONG COLD FRONT WILL APPROACH
THE LOWER OHIO VALLEY DURING THE EARLY MORNING HOURS. THUNDERSTORMS
WILL ORGANIZE INTO A SQUALL LINE AHEAD OF THE COLD FRONT.

THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BY 3 AM EDT,
AND CROSS THE BLUEGRASS REGION AFTER 3 AM EDT. DAMAGING WIND GUSTS
AS HIGH AS 80 TO 90 MPH IN BOW ECHOES AND LARGE HAIL TO THE SIZE OF
GOLFBALLS ARE THE PRIMARY THREATS. WIDESPREAD STRAIGHT-LINE WIND
DAMAGE IS POSSIBLE WITH THIS LINE OF STORMS. ISOLATED TORNADOES ARE
ALSO POSSIBLE WITHIN THIS LINE. THERE IS ALSO A GOOD POTENTIAL FOR
FLOODING WITH THIS LINE OF THUNDERSTORMS. THE STORMS WILL BE HEAVY
RAIN PRODUCERS AND SOILS REMAIN NEARLY SATURATED OVER MANY LOCATIONS
FROM PRIOR RAINFALL.

SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT
YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT
YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON
THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS
POTENTIAL SEVERE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR
ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT
OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

SCHOLZ

In the hours before

Local storm report, May 11, 5:24 AM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
524 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    HORSE CAVE                KY   WIND DAMAGE
05/11/03   HART                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0430 AM    MUNFORDVILLE              KY   WIND DAMAGE
05/11/03   HART                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 11, 5:40 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
540 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 AM    MCAFEE                    KY   TORNADO
05/11/03   MERCER                         TORNADO ON THE GROUND JUST
                                          SOUTH OF MCAFEE. REPORTED
                                          BY LAW ENFORCEMENT.

MRC
Local storm report, May 11, 6:06 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
606 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0533 AM    HARRODSBURG               KY   POSSIBLE TORNADO
05/11/03   MERCER                         TWO HOMES WERE DESTROYED
                                          ON HIGHWAY 127 NORTH OF
                                          HARRODSBURG. UNSPECIFIED
                                          DAMAGE TO STRUCTURES WEST
                                          OF HARRODSBURG. REPORTED BY
                                          EMERGENCY MANAGEMENT.

MRC
Local storm report, May 11, 6:16 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
616 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    MUNFORDVILLE              KY   WIND DAMAGE
05/11/03   HART                           POSSIBLE TORNADO. HIGHWAY
                                          31W WAS BLOCKED. A SHED AND
                                          MUCH DEBRIS WAS IN THE
                                          ROAD. MANY TREES WERE DOWN
                                          IN MUNFORDVILLE. REPORT
                                          RELAYED BY BROADCAST MEDIA.

MRC
Local storm report, May 11, 6:28 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
628 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 AM    5 N CAMPBELLSVILLE        KY   WIND DAMAGE
05/11/03   TAYLOR                         *** 4 INJ ***
                                          A MOBILE HOME WAS
                                          OVERTURNED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

MRC
Local storm report, May 11, 6:53 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
653 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    HOBSON                    KY   WIND DAMAGE
05/11/03   TAYLOR                         ROOFS WERE BLOWN OFF THREE
                                          BUILDINGS. REPORTED BY LAW
                                          ENFORCEMENT.

0500 AM    MUNFORDVILLE              KY   WIND DAMAGE
05/11/03   HART                           POSSIBLE TORNADO. THERE
                                          WAS SEVERE DAMAGE TO THE
                                          MUNFORDVILLE COURT HOUSE.
                                          THREE SQUARE BLOCKS IN
                                          DOWNTOWN MUNFORDVILLE WERE
                                          DAMAGED...WITH TREES DOWN
                                          AND ROOFS OFF BUILDINGS.
                                          PUBLIC REPORTS RELAYED BY
                                          BROADCAST MEDIA.

MRC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

10.9 hours before the tornado, 207 km from the path. May 11, 2003.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1265 joules per kilogram, CIN -64, lifted condensation level 897 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 411 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-64 J/kg
Surface CAPE
2032 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
3.2
Supercell composite
17.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

1.1 hours after it, 207 km from the path. May 11, 2003.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -35187, lifted condensation level 865 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 536 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-35187 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
49 kt
0-1 km storm-relative helicity
536 m²/s²
0-3 km storm-relative helicity
551 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Lexington/Bluegrass (LEX), 48 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
09:03 UTC71.669.8230° 8 kt1006.1+TSRA BR
09:29 UTC69.864.4190° 11 kt1005.1+TSRA BR
09:37 UTC6864.4200° 10 kt1005.4TSRA BR
09:54 UTC6865210° 8 kt161004.7+TSRA BR
10:09 UTC6866.2240° 7 kt1004.7-TSRA
10:24 UTC6864.4230° 8 kt1004.4-RA
10:54 UTC6765220° 7 kt1004.4
11:54 UTC6866230° 13 kt201005.1
12:10 UTC6866.2240° 13 kt211005.4
12:20 UTC6866.2240° 15 kt231005.4
12:42 UTC6864.4240° 15 kt1006.1
12:54 UTC6964250° 19 kt241006.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson,KY radar (KJKL), 98 km away, was scanning. The volume nearest the touchdown began at 10:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of May 11, 2003

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 111:18 AM CDTF3McLean, KY1.8802$400,000
May 114:10 AM EDTF2Hardin, KY6.51205$1.0 million
May 113:12 AM CDTF1Davidson, TN4.5200$500,000
May 113:20 AM CDTF3Williamson, TN1.03001$2.2 million
May 113:20 AM CDTF1Wilson, TN3.6200$500,000
May 113:30 AM CDTF1Williamson, TN0.5200
May 113:40 AM CDTF1Sumner, TN5.5200
May 113:50 AM CDTF3Rutherford, TN1.0400$1.8 million
May 113:59 AM CDTF1Hart, KY2.050$100,000
May 115:30 AM EDTF2Mercer, KY7.030018$15 million
May 113:30 PM EDTF1Wayne, NY2.350$150,000
May 114:10 PM EDTF0Lycoming, PA1.375$10,000
May 115:30 PM PDTF0Grant, WA0.10

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.